Colorado, 2023

Wildfire in Colorado, July 25 to 26, 2023

July 25 to 26, 2023 · NWS GJT · 1 event in 1 county or zone

A wildfire started from unknown causes near 5537 Highway 6.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire started from unknown causes near 5537 Highway 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 4:52 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 25, 4:52 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 PM MDT Tue Jul 25 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 217 PM MDT Tue Jul 25 2023

As expected, showers and thunderstorms have fired off the higher
terrain across eastern Utah and western Colorado. At the moment, the
Tavaput and Roan Plateaus, as well as the eastern Uintas, are the
most active and are expected to remain so through the remainder of
the afternoon and evening. With PWATs on the increase thanks to a
push of moisture from the Gulf of California, these showers are
capable of producing some brief heavy downpours in addition to the
expected gusty outflow winds and frequent lightning. Shower and
storm activity will begin to diminish after sunset, although there
is some indication in the hi-res models that a few straggler showers
or storms will last through midnight across the northern half of the
area. Between the lingering showers, cloud cover, and increased dew
points, the Western Slope is in for another mild night tonight.

Tomorrow will be very similar to today, with very little change in
the placement of the center of the high to our south. As such, both
the bubble of anomalously warm temperatures aloft and the tap of
tropical moisture from the Gulf of California will remain in place.
The main difference is that the upper level jet that is providing a
little extra forcing to shower and storm activity today will no
longer be in place. This means storms will be force primarily by the
terrain, at least to start. As the day evolves and outflow
boundaries begin to play a part, showers and storms may be able to
move out over the valleys during the evening. But, as usual, showers
will begin to diminish after sunset, with yet another mild night in
store. In ares where showers and storms don't occur, afternoon gusts
will create some areas of localized critical fire weather
conditions.

Temperatures will continue to run 5-10 degrees above normal for late
July, meaning low 100s for the lower desert valleys, and upper 60s
to low 70s for the mountain towns. The afternoon shower activity and
cloud cover will work to our advantage and keep the daily highs out
of record territory, but it will still be a hot one for sure. As
mentioned above, overnight lows will be mild, also running 5-10
degrees above normal through the period.

.LONG TERM...(Thursday through Tuesday)
Issued at 217 PM MDT Tue Jul 25 2023

Diurnally driven showers and thunderstorms are expected to
continue through the end of the week as high pressure remains
anchored just to the south of the forecast area. Moisture which
spread into the area earlier this week will continue to be
recycled Thursday and Friday afternoon and evening fueling this
activity. However, the pattern begins to shift this weekend as a
mid-level trough moves from the Pacific Northwest and crosses the
northern Rockies into Monday. In response, the high to the south
recenters over the southern Plains opening the door to what
appears to be the first burst of subtropical moisture into the
area during the current monsoon season. Ensembles indicated
precipitable water levels could rise to near or a little over an
inch across portions of southeast Utah and southwest and west-
central Colorado Monday and Tuesday. This seems reasonable as
GFS, and to a lesser extent, the ECMWF indicated an inverted
trough moving northward toward the area early next week (thanks
to 15 for pointing that out). Consequently, chances for good
measurable rainfall is increased, as well as localized heavy
rain. In response to the increased clouds and showers and the
shift of the heat dome to the east, temperatures will finally
begin to ease back toward normal from Sunday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 552 PM MDT Tue Jul 25 2023

VFR conditions will likely prevail for the next 24 hours.
Scattered showers and storms will continue across portions of
eastern Utah and western Colorado through the evening, especially
over the higher terrain. Gusty outflow winds and lightning are the
main threats from any shower or storm. Most of this activity
should diminish by 06Z, though it's not impossible for a stray
shower to linger into the predawn hours. Otherwise, quiet weather
is expected overnight with light, terrain driven winds. Another
round of convection develops by or shortly after 18Z on Wednesday
with the higher terrain again favored. Gusty winds, lightning and
brief heavy rain are the primary concerns.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...NL
AVIATION...MDM
Hazardous weather outlook, Jul 25, 3:30 AM MST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Tue Jul 25 2023

COZ001>014-017>023-UTZ022>025-027>029-261030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Tue Jul 25 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered high-based showers and thunderstorms are
possible over the higher terrain today. Strong outflow winds with
gusts to 60 mph and lightning pose the greatest threat with these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for thunderstorms continues through the next
several days, favoring more the southern mountains going into the
weekend. Gusty outflow winds and lightning will remain the main
threats with any activity. Storm coverage is expected to increase
Sunday into early next week as deeper moisture moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 4:37 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
537 PM MDT Tue Jul 25 2023

UTZ027>029-260000-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
537 PM MDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southeastern Grand
County through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Valley, moving northeast at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Castle Valley around 545 PM MDT.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 119 and 124, and near
mile marker 126.
 Utah 128 between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 10949 3863 10959 3881 10928 3856 10914
TIME...MOT...LOC 2337Z 245DEG 23KT 3860 10947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Debeque to Silt Corridor

When
July 25, 6:50 PM MST to July 26, 7:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The HWY 6 Fire started in late July from unknown causes in Garfield County, and grew to 100 acres before it was contained the next day.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105491.